Alert archive / Mississippi / Tornado Warnings in 2017

Tornado Warning 61, NWS Memphis, TN

August 31, 2017Tippah County, Mississippi

NWS Memphis, TN issued this tornado warning at Aug 31, 2017, 2:02 PM CDT for Tippah County, Mississippi. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2017, 2:02 PM CDT (19:02 UTC)
Expired
Aug 31, 2017, 2:45 PM CDT
In force
43 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Tippah County, MS

The radar

The Memphis radar (KNQA), 106 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 31, 11:13 AM CDTTornado WatchSPC11 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 7.0 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
525 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

083 
WFUS54 KMEG 311902
TORMEG
MSC139-311945-
/O.NEW.KMEG.TO.W.0061.170831T1902Z-170831T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
202 PM CDT THU AUG 31 2017

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  Northern Tippah County in northeastern Mississippi...

* Until 245 PM CDT
    
* At 202 PM CDT, a severe thunderstorm producing a tornado was 
  located near Ripley, moving north at 25 mph. This has a history of 
  producing tornado damage.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This dangerous storm will be near...
  Ripley around 215 PM CDT. 

Other locations impacted by this tornadic thunderstorm include
Brownfield, Chalybeate, Murry, Walnut, Peoples, Falkner and
Tiplersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3474 8875 3474 8895 3493 8902 3499 8902
      3499 8883 3496 8882 3486 8882 3486 8879
TIME...MOT...LOC 1902Z 164DEG 22KT 3468 8884 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$
1 follow-up statement
181 
WWUS54 KMEG 311943
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
243 PM CDT THU AUG 31 2017

MSC139-311953-
/O.EXP.KMEG.TO.W.0061.000000T0000Z-170831T1945Z/
Tippah MS-
243 PM CDT THU AUG 31 2017

...THE TORNADO WARNING FOR NORTHERN TIPPAH COUNTY WILL EXPIRE AT 245
PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and is no longer producing a tornado. Therefore, the warning
will be allowed to expire.

A tornado watch remains in effect until 800 PM CDT for northeastern
Mississippi.

LAT...LON 3474 8875 3474 8895 3493 8902 3499 8902
      3499 8883 3496 8882 3486 8882 3486 8879
TIME...MOT...LOC 1943Z 164DEG 22KT 3491 8892 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Aug 31, 12:57 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 31, 12:57 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1257 PM CDT Thu Aug 31 2017

.DISCUSSION...

Updated for aviation discussion

&&

.PREV DISCUSSION... /issued 1008 AM CDT Thu Aug 31 2017/

UPDATE...

Bands from Harvey are continuing to affect areas along and west of
the Mississippi River this morning. Expanded the Flash Flood Watch
up into Northeast Arkansas to account for current radar trends.
Had a report out of Harrisburg of 4.33 inches already thus these
bands have tremendously high rainfall rates. These heavier bands
will move into the Memphis Metro Area into Northwest Tennessee
later this morning into the afternoon hours. Risk for isolated
tornadoes will also increase across eastern areas of the Mid-South
as we move into the afternoon hours. Current forecast has a good
handle. Expect only minor changes to the forecast.

KRM

DISCUSSION... /issued 632 AM CDT Thu Aug 31 2017/

Arcing feeder band continues to pivot across Cross and Poinsett
counties in Arkansas over the last few hours with rainfall
amounts approaching 3 inches in a few basins. Additional rainfall
is likely throughout the day ahead of Harvey's center. Thus have
added these counties to the ongoing flash flood watch valid
through 12z Friday morning.

JAB

PREV DISCUSSION... /issued 327 AM CDT Thu Aug 31 2017/

Currently skies were cloudy with generally one distinct feeder
band rotating north and west through the northern counties.
Hourly rainfall amounts in this band ranged from a quarter to
about one inch...with the greatest amount of rain thus far falling
in Poinsett and Mississippi counties in Arkansas. Temperatures
this hour were in the low and mid 70s...with easterly winds of
10-20 mph.

Today and tomorrow...models are maintaining agreement with the
storm track and intensity of Harvey...taking the center to the
ARKLAMISS around 10 am this morning to near Holly springs by
sunset...then reaching Camden Tennessee by sunrise tomorrow where
further slowing is anticipated. Heaviest precipitation shield to
the north and slightly west of the center is expected to ride up
just east of Mississippi River initially...then curve more
easterly to near Paris Tennessee. QPF amounts from the models have
remained uniform with both the 00z and the previous 12z
run...with a swath of 4-8 inch amounts. Can't rule out a few
isolated amounts reaching double digits however. So no changes
were deemed necessary with the on going flash flood Watch. Moving
on towards the severe threat SPC has expanded the slight risk
just a bit more west and north for today...with the Marginal still
dropping back close to the Mississippi River. Satellite showing a
much wider midlevel dry slot over much of Mississippi and Alabama
right now. That is worrisome for later today...as models indicate
50 to 55 kts from the south at 850mb rotating into the far
southeast counties. With some heating taking place in that region
helicity is expected to increase to near 300 m^2/s^2 after 20z
with CAPE values near 2000 j/kg. Bottom line the flash flooding
will be a problem...but a tornado threat appears just as likely.

Rain will taper off across the southwest Delta counties tonight
but linger from just northeast of Memphis to the Lower Tennessee
River Valley for most of the day Friday as the low center is
progged to slow as it moves into southern Kentucky. With a
central pressure of 1003mb...winds could still reach advisory
criteria across the eastern counties through noonish. So made a
time extension to the the current issued wind advisory. Wrap
around showers will still clip portions of northwest Tennessee
tomorrow evening...but most of the region will be observing dry
conditions by sunset. Decreasing clouds and diminishing winds
tomorrow night will lead to some fog development. Temperatures
over the next 48 hours will run below normal.

Saturday through Labor Day...a pleasant stretch with regards to
weather. Weaker flow aloft with building heights from the west
will bump up temperatures to near normal while keeping the period
dry. Dewpoints in the wake of Harvey look to be much lower for
this time of year...running in the 50s to near 60F. So after
patchy fog each morning temperatures will quickly warm each day.

Tuesday through Thursday...extended model solutions continue to
show a deeper shortwave dropping into the eastern third of the
country...bringing the first of a fall-like airmass to the
region. Scattered showers and a few storms will accompany a cold
front on Tuesday and into early Wednesday...but temperature highs
are expected to fall into the 70s area wide with a north breeze.

JAB

&&

.AVIATION...

The remnants of Harvey are expected to gradually track NE across
North Mississippi this afternoon into tonight, exiting into Middle
early Friday. Expect widespread MVFR conds with occasional IFR
conditions in the heavier SHRAS and TSRAS. TSRA threat will
diminish this evening. Gusty winds at KJBR, KMEM, KMKL anticipated
to be NE/N through much of the period. KTUP will gradually veer
from SE through west to NW by later tonight.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Friday morning for Clay-Craighead-
     Crittenden-Cross-Greene-Lawrence-Lee AR-Phillips-Poinsett-
     Randolph-St. Francis.

     Wind Advisory until 1 AM CDT Friday for Clay-Craighead-
     Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
     Phillips-Poinsett-Randolph-St. Francis.

     Flash Flood Watch through Friday evening for Mississippi.

MO...Flash Flood Watch through Friday morning for Dunklin.

     Wind Advisory until 1 AM CDT Friday for Dunklin-Pemiscot.

     Flash Flood Watch through Friday evening for Pemiscot.

MS...Flash Flood Watch through Friday morning for Alcorn-Benton MS-
     Coahoma-DeSoto-Lafayette-Marshall-Panola-Quitman-
     Tallahatchie-Tate-Tippah-Tunica-Union-Yalobusha.

     Wind Advisory until 1 AM CDT Friday for Calhoun-Coahoma-DeSoto-
     Lafayette-Marshall-Panola-Quitman-Tallahatchie-Tate-Tunica-
     Yalobusha.

     Wind Advisory until 1 PM CDT Friday for Alcorn-Benton MS-
     Chickasaw-Itawamba-Lee MS-Monroe-Pontotoc-Prentiss-Tippah-
     Tishomingo-Union.

TN...Flash Flood Watch through Friday morning for Fayette-Hardeman-
     Shelby.

     Wind Advisory until 1 AM CDT Friday for Fayette-Lauderdale-
     Shelby-Tipton.

     Flash Flood Watch through Friday evening for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Gibson-Hardin-Haywood-
     Henderson-Henry-Lake-Lauderdale-Madison-McNairy-Obion-
     Tipton-Weakley.

     Wind Advisory until 1 PM CDT Friday for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Gibson-Hardeman-Hardin-
     Haywood-Henderson-Henry-Lake-Madison-McNairy-Obion-Weakley.

&&
Hazardous weather outlook, Aug 31, 9:26 AM CDT, 4 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
926 AM CDT Thu Aug 31 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-011630-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
926 AM CDT Thu Aug 31 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Rainfall associated with Tropical Depression Harvey will overspread
the Midsouth today and tonight. A flash flood watch has been
issued for much of the Mid-South.

There is slight and marginal risk for severe storms to the east of
the Mississippi River today and tonight. Damaging winds and a few
rain-embedded and fast-moving tornadoes are the main threats.

A wind advisory is in effect for today and tonight in association
with Harvey.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Heavy rainfall associated with Tropical Depression Harvey may
persist across portions of west Tennessee on Friday. A flash flood
watch is in effect.

A wind advisory is in affect across the eastern counties Friday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be likely be needed today and tonight.

In the hours before

Special weather statement, Aug 31, 10:17 AM CDT, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Memphis TN
1017 AM CDT THU AUG 31 2017

MSZ007-011-311600-
Tunica MS-Quitman MS-
1017 AM CDT THU AUG 31 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1100 AM CDT
FOR...

Southeastern Tunica County in northwestern Mississippi...
Northeastern Quitman County in northwestern Mississippi...

At 1016 AM CDT...a strong thunderstorm with weak rotation was
located over Sledge, or 18 miles northwest of Batesville, moving
northwest at 30 mph. This storm may produce fast moving short
tracked tornadoes with little advanced warning. Please be prepared
to act quickly if a tornado warning is issued.

People in southeastern Tunica and northeastern Quitman Counties
should monitor this storm closely.

LAT...LON 3448 9020 3439 9020 3453 9042 3461 9029
TIME...MOT...LOC 1516Z 134DEG 25KT 3445 9021
Special weather statement, Aug 31, 10:31 AM CDT, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Memphis TN
1031 AM CDT THU AUG 31 2017

MSZ012-021-311615-
Panola MS-Yalobusha MS-
1031 AM CDT THU AUG 31 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1115 AM CDT
FOR...

Southeastern Panola County in northwestern Mississippi...
Western Yalobusha County in northwestern Mississippi...

At 1030 AM CDT...a band of strong thunderstorms with rotation was
located near Coffeeville, or 11 miles southwest of Water Valley,
moving northwest at 30 mph. This storm may produce fast moving short
tracked tornadoes with little advanced warning. Please be prepared
to act quickly if a tornado warning is issued.

People in southeastern Panola and western Yalobusha Counties should
monitor this storm closely.

LAT...LON 3409 8993 3416 8993 3416 8999 3422 9005
      3423 8975 3403 8961 3392 8976
TIME...MOT...LOC 1530Z 155DEG 25KT 3402 8974
Local storm report, Aug 31, 11:25 AM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1125 AM CDT THU AUG 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     FLASH FLOOD      BLYTHEVILLE             35.93N 89.92W
08/31/2017                   MISSISSIPPI        AR   PUBLIC

            SEVERAL ROADS NEAR BLYTHEVILLE ELEMENTART SCHOOL WERE
            FLOODED.

&&

ARS
Local storm report, Aug 31, 11:43 AM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1143 AM CDT THU AUG 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLASH FLOOD      HARRISBURG              35.56N 90.72W
08/31/2017                   POINSETT           AR   LAW ENFORCEMENT

            SEVERAL ROADS WERE FLOODED IN THE HARRISBURG AREA.

&&

ARS
Local storm report, Aug 31, 12:12 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1212 PM CDT THU AUG 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1211 PM     FLASH FLOOD      KENNETT                 36.24N 90.05W
08/31/2017                   DUNKLIN            MO   PUBLIC

            A DOMINOS RESTAURANT HAD TO BE CLOSED DUE TO FLOODING.

&&

ARS
Local storm report, Aug 31, 1:41 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
141 PM CDT THU AUG 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 PM     TORNADO          2 W MARIETTA            34.50N 88.51W
08/31/2017                   PRENTISS           MS   LAW ENFORCEMENT

            DEBRIS REPORTED AND TREES DAMAGED AT HIGHWAY 366 AND C.R.
            5334

&&

WOODALL

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 9:45 AM CDTSpecial Weather StatementMEGTate30 min
Aug 31, 9:53 AM CDTTornado WarningMEGTate18 min
Aug 31, 10:17 AM CDTSpecial Weather StatementMEGTunica43 min
Aug 31, 10:31 AM CDTSpecial Weather StatementMEGYalobusha44 min
Aug 31, 10:37 AM CDTSevere Thunderstorm WarningMEGPanola, Yalobusha23 min
Aug 31, 10:51 AM CDTTornado WarningMEGChickasaw, Lee, Pontotoc39 min
Aug 31, 10:55 AM CDTSevere Thunderstorm WarningMEGPanola, Yalobusha50 min
Aug 31, 11:09 AM CDTSevere Thunderstorm WarningMEGLafayette, Marshall38 min
Aug 31, 11:21 AM CDTTornado WarningMEGBenton, Tippah, Union39 min
Aug 31, 11:22 AM CDTTornado WarningMEGBenton53 min
Aug 31, 11:24 AM CDTTornado WarningMEGPanola51 min
Aug 31, 11:29 AM CDTTornado WarningMEGLee, Pontotoc, Union31 min
Aug 31, 11:36 AM CDTTornado WarningMEGPanola, Quitman, Tate, Tunica39 min
Aug 31, 11:40 AM CDTTornado WarningMEGCalhoun, Chickasaw35 min
Aug 31, 11:57 AM CDTTornado WarningMEGTate48 min
Aug 31, 11:58 AM CDTTornado WarningMEGBenton, Pontotoc, Tippah, Union32 min
Aug 31, 12:01 PM CDTTornado WarningMEGBenton, Marshall44 min
Aug 31, 12:03 PM CDTTornado WarningMEGBenton, Tippah42 min
Aug 31, 12:14 PM CDTTornado WarningMEGCalhoun, Chickasaw, Lafayette, Pontotoc31 min
Aug 31, 12:31 PM CDTTornado WarningMEGBenton, Tippah, Union29 min
Aug 31, 12:33 PM CDTTornado WarningMEGPanola, Tate, Tunica42 min
Aug 31, 12:44 PM CDTTornado WarningMEGLafayette, Pontotoc, Union31 min
Aug 31, 12:49 PM CDTTornado WarningMEGDeSoto41 min
Aug 31, 12:55 PM CDTTornado WarningMEGBenton, Tippah50 min
Aug 31, 1:02 PM CDTFlash Flood WarningMEGPanola, Quitman, Tate, Tunica6 hr
Aug 31, 1:07 PM CDTTornado WarningMEGItawamba, Lee38 min
Aug 31, 1:07 PM CDTTornado WarningMEGLee, Pontotoc, Union38 min
Aug 31, 1:23 PM CDTTornado WarningMEGPrentiss52 min
Aug 31, 1:24 PM CDTFlash Flood WarningMEGDeSoto3 hr
Aug 31, 1:37 PM CDTTornado WarningMEGLee, Prentiss, Tippah, Union38 min
Aug 31, 1:57 PM CDTTornado WarningMEGAlcorn18 min
Aug 31, 2:12 PM CDTTornado WarningMEGChickasaw, Pontotoc28 min
Aug 31, 2:26 PM CDTTornado WarningMEGTishomingo34 min
Aug 31, 2:36 PM CDTFlash Flood WarningMEGBenton, Marshall, Tippah9 hr
Aug 31, 2:51 PM CDTFlash Flood WarningMEGLafayette, Marshall3 hr
Aug 31, 3:15 PM CDTFlash Flood WarningMEGDeSoto, Lafayette, Marshall, Panola, Tate3 hr
Aug 31, 3:31 PM CDTFlash Flood WarningMEGBenton, DeSoto, Marshall9 hr
Aug 31, 4:32 PM CDTSevere Thunderstorm WarningMEGAlcorn, Prentiss, Tippah28 min
Aug 31, 4:43 PM CDTFlash Flood WarningMEGDeSoto6 hr
Aug 31, 4:59 PM CDTSevere Thunderstorm WarningMEGAlcorn, Prentiss, Tippah26 min
Aug 31, 5:45 PM CDTFlash Flood WarningMEGCoahoma, DeSoto, Lafayette, Marshall, Panola, Quitman and 2 more6 hr

Nearby

Tornado Warnings in Mississippi, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.